Texas, 2018Flash Flood and Hail in Texas, June 7, 2018
June 7, 2018 · NWS LUB · 7 events in 4 counties and zones
During the morning of the seventh, a mesoscale convective system moving across Oklahoma reinforced pre-existing outflow boundaries in the Rolling Plains and eastern South Plains. A weak short wave moving over the top of an upper level ridge combined with a very unstable airmass over the Rolling Plains creating scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning of the seventh, a mesoscale convective system moving across Oklahoma reinforced pre-existing outflow boundaries in the Rolling Plains and eastern South Plains. A weak short wave moving over the top of an upper level ridge combined with a very unstable airmass over the Rolling Plains creating scattered severe thunderstorms. Strong downdraft CAPE values led to very strong reported wind gusts as well as large hail to the size of golf balls. Strong winds blew over a tractor trailer near Kirkland (Childress County) along US Highway 287. In addition, repeated rounds of slow moving thunderstorms dropped several inches of rain on far southwestern Childress County. An NWS cooperative weather observer reported 4.48 inches of rainfall while radar rainfall estimates were between five and six inches just a few miles east of the observer's location.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 7, 11:22 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 7, 11:22 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1222 PM CDT Thu Jun 7 2018
.AVIATION...
In the immediate term, a thunderstorm outflow boundary is expected
to move through KCDS early this afternoon causing winds to be more
light and variable. This outflow boundary moving into the region
may serve as a focus for thunderstorm development by the middle of
the afternoon. Coverage of afternoon and evening thunderstorms is
still unclear at this time so any mention will be kept out of all
TAFs at the moment. However, the best chances for thunderstorms
will be near the KCDS terminal.
&&
PREV DISCUSSION... /issued 322 AM CDT Thu Jun 7 2018/
DISCUSSION...
Dirty ridge still atop the region had faltered a bit in strength
since yesterday following a steady influx of moisture high aloft,
mostly from episodic storms in/near Far West TX. Of interest for
today is a shortwave trough currently over central NM that will
crest the ridge by midday. Favorable timing of this wave during
peak heating and the presence of a weakly capped airmass from the
eastern Panhandle on south should allow for scattered storm
development by mid/late afternoon. Soundings farther southwest
along the extent of the dryline through Lubbock reveal more
inhibition, although even this is breakable enough to support at
least a spottier coverage of storms. Inserted severe mention for
much of the region today given strong downdraft CAPE at or above
2000 J/kg. Upright instability is highest in our NE zones where
MLCAPE surpasses 2000 J/kg. CAM ensembles generally favor an
upscale growth into multicells and lines across our NE zones later
today before turning southward downstream of the upper ridge axis
and directly into the theta-e axis. This could easily breed heavy
rain as storm motions are only progged to be 5 to 10 knots for
much of this evening.
Another round of storms appears plausible on Friday afternoon,
albeit farther west on the Caprock as the dryline/surface trough
fails to see much eastward progress. The upper ridge will still be
subjected to a few ripples in weak SW flow which could certainly
help escalate storm coverage and longevity tomorrow as well. This
theme looks to erode by Saturday as the ridge consolidates more
squarely over the region and delivers deeper subsidence with a bit
more CINH. A small signal for deep convection still exists in our
NW zones late Saturday near the dryline, but the pattern would
suggest most storms stay farther west near the Mescalero
Escarpment of eastern NM.
Deep troughing over the Northern Rockies on Sunday will flatten
our ridge considerably and serve to nudge the dryline eastward.
What slim PoPs we depict late Sunday are very conditional as
models are trending more lackluster given a warmer EML advecting
east in the improved westerly flow aloft. The subtropical high should
regroup in earnest by Monday, but remain flat as zonal flow
ensues over much of the nation. This could afford some hope for an
errant cold front arriving from the Panhandle Mon or Tue, with
perhaps a few MCSs at times, although this MCS signal is greatest
north of I-40 for now. Predominantly moist southerly winds next
week look to keep most highs in the mid 90s despite 500 mb heights
running from 590-592 dam.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 7, 10:12 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1112 AM CDT Thu Jun 7 2018
TXZ021>044-080415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1112 AM CDT Thu Jun 7 2018
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are likely to develop this
afternoon from the southwest South Plains into the southeast
Texas Panhandle, before spreading into the Rolling Plains this
evening. Wind gusts to 70 mph and large hail to golf ball size
will be possible. Heavy rain and some flooding are also a threat
as some storms will be very slow moving.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability of hazardous weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
In the hours before
Special weather statement, Jun 7, 1:51 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lubbock TX
251 PM CDT THU JUN 7 2018
TXZ025-026-031-072015-
Childress TX-Motley TX-Hall TX-
251 PM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILDRESS...
NORTHEASTERN MOTLEY AND SOUTHERN HALL COUNTIES UNTIL 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Northfield, or 13 miles east of Turkey, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Turkey, Northfield, Tell and Estelline.
LAT...LON 3435 10031 3431 10042 3431 10052 3428 10052
3419 10076 3446 10094 3467 10049
TIME...MOT...LOC 1950Z 243DEG 19KT 3437 10067
23Special weather statement, Jun 7, 1:52 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Lubbock TX
252 PM CDT THU JUN 7 2018
TXZ024-072015-
Briscoe TX-
252 PM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRISCOE COUNTY UNTIL 315
PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Silverton, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Briscoe
County.
LAT...LON 3456 10095 3448 10129 3468 10141 3475 10122
3475 10095
TIME...MOT...LOC 1951Z 244DEG 17KT 3462 10118
23Event by event
2 hail, 2 thunderstorm wind, 1 dust devil, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Hail, Childress
- When
- June 7, 2:14 PM CST
- Where
- Childress County, 3 mi S of Tell
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.327, -100.380
An NWS cooperative weather observer reported hail covering the ground between quarter size to ping pong ball size. No damage was reported.
Dust Devil, Bailey
- When
- June 7, 2:15 PM CST
- Where
- Bailey County, 2 mi SSW of Muleshoe
- Reported by
- Mesonet
- Coordinates
- 34.193, -102.743
A Texas Tech University West Texas mesonet site near Muleshoe recorded a wind gust to 63 mph. However, an NWS cooperative weather observer viewed a dust devil moving across the mesonet location at the same time.
Thunderstorm Wind, Hall
- When
- June 7, 2:53 PM CST
- Where
- Hall County, 2 mi S of Lesley
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.641, -100.800
A Texas Tech University West Texas mesonet site near Lesley measured a wind gust to 84 mph.
Flash Flood, Childress
- When
- June 7, 2:58 PM CST to 4:58 PM CST
- Where
- Childress County, 3 mi S of Tell to 6.29 mi SSE of Tell
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 34.327, -100.380
An NWS cooperative weather observer reported extensive flooding on his property with water threatening to enter his residence. The cooperative weather observer recorded 4.48 inches of rainfall with radar estimates between four and five inches. Radar rainfall estimates were between five and six inches only a few miles east of the observer's location.
Hail, Cottle
- When
- June 7, 3:21 PM CST to 3:23 PM CST
- Where
- Cottle County, 1.45 mi NNE of Dunlap to 3.46 mi N of Dunlap
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.150, -100.293
The Paducah Fire Department reported hail between the size of quarters and golf balls along US Highway 83 north of Paducah.
Funnel Cloud, Childress
- When
- June 7, 3:36 PM CST
- Where
- Childress County, 13.11 mi W of Loco
- Reported by
- Law Enforcement
- Coordinates
- 34.726, -100.381
The Hall County Sheriff's Office reported a funnel cloud nearly reaching the ground east of Memphis in Childress County. The location was near Texas Highway 256 and County Road 2 in Childress County.
Thunderstorm Wind, Childress
- When
- June 7, 4:20 PM CST
- Where
- Childress County, 0.77 mi E of Kirkland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -100.057
The Childress County Sheriff's Office reported that a tractor trailer was blown over on US Highway 287 at Farm to Market Road 1033.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Iowa, June 7 to 9, 2018$800,000 · 18 events
- Flash Flooding and Damaging Winds in Texas, June 7 to 8, 20181 injured · $645,000 · 100 kt wind · 13 events
- Flash Flooding and Flooding in Oklahoma, June 7, 2018$48,000 · 1.25 in hail · 36 events
- Tornado and Flash Flood in Montana, June 7, 2018EF1 · 25 events
- Flash Flooding and Hail in Montana, June 7, 20182.5 in hail · 26 events
- Damaging Winds and High Wind in Texas, June 7 to 8, 2018$19,000 · 56 kt wind · 9 events
- Volcanic Ashfall in Hawaii, June 7 to 13, 201819 events
- Flooding and Heavy Rain in Iowa, June 7 to 11, 2018$4,000 · 11 events
- Dust Devil in Arizona, June 7, 20181 injured · $1,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 201855 kt wind · 6 events
- Hail in South Dakota, June 7, 20181.5 in hail · 4 events
- Hail and Damaging Wind in Florida, June 7, 20181 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750383, 750380, 750384, 750391, 750385, 750386, 750387.